Maryland, 2017

Damaging Wind in Maryland, May 1, 2017

May 1, 2017 · NWS PBZ · 1 event in 1 county or zone

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 3:38 PM EST, 36 minutes earlier.

Area forecast discussion, May 1, 3:38 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
438 PM EDT Mon May 1 2017

.SYNOPSIS...
Cooler air will spill in tonight behind the strong cold front.
Rain chances will linger through most of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An update was issued to lose the tornado watch for the immediate
Upper Ohio area. Showers will dominate hereafter, although a
convective segement will affect the ridge areas late this aftn.

Temperatures will cool rapidly behind the front tonight, with a
lull in precipitation. Some scattered showers will redevelop
later with an approaching upper trough. Low temperatures will be
seasonable.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday, with
shower chances mainly north of Pittsburgh. A brief dry period
Wednesday afternoon/evening will end by Thursday as a stacked
system moves into the Ohio Valley, providing high rain chances.
Categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper troughing will persist through this period, with more
showery precipitation expected for Friday and the weekend. Drier
conditions may arrive for Monday. Temperatures will remain below
normal overall.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Mid clouds and gusty winds will continue behind the front into
tonight, and ceilings will eventually drop to MVFR before
sunrise on Tuesday.

.Outlook...
Restrictions are likely with Thu/Fri low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, May 1, 2:47 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
347 PM EDT Mon May 1 2017

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-022000-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
347 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-022000-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
347 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 3:19 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     5 ENE FREEPORT          40.70N  79.60W
05/01/2017                   ARMSTRONG          PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1701420

98
Local storm report, May 1, 3:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     NON-TSTM WND GST 3 S WESTOVER            39.58N  79.98W
05/01/2017  M48 MPH          MONONGALIA         WV   WVDOT

0117 PM     NON-TSTM WND GST MORGANTOWN MUNICIPAL AI 39.64N  79.92W
05/01/2017  M45 MPH          MONONGALIA         WV   ASOS

0120 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.

0131 PM     NON-TSTM WND GST 3 S WESTOVER            39.58N  79.98W
05/01/2017  M49 MPH          MONONGALIA         WV   WVDOT

0131 PM     NON-TSTM WND GST 4 W THOMAS              39.15N  79.57W
05/01/2017  M41 MPH          TUCKER             WV   WVDOT

0132 PM     NON-TSTM WND GST MCMURRAY                40.28N  80.08W
05/01/2017  M44 MPH          WASHINGTON         PA   MESONET

0136 PM     NON-TSTM WND GST WHEELING AIRPORT        40.18N  80.65W
05/01/2017  M44 MPH          OHIO               WV   ASOS

0137 PM     NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N  79.93W
05/01/2017  M40 MPH          ALLEGHENY          PA   ASOS

0137 PM     NON-TSTM WND GST MCMURRAY                40.28N  80.08W
05/01/2017  M44 MPH          WASHINGTON         PA   MESONET

0139 PM     TSTM WND DMG     SMITHFIELD              40.27N  80.78W
05/01/2017                   JEFFERSON          OH   PUBLIC

            TREES DOWN

0140 PM     TSTM WND DMG     SALEM                   40.90N  80.85W
05/01/2017                   COLUMBIANA         OH   PUBLIC

            TREES DOWN

0155 PM     TSTM WND DMG     NEW GARDEN              40.80N  80.93W
05/01/2017                   COLUMBIANA         OH   911 CALL CENTER

            MULTIPLE LARGE TREES DOWN IN NEW GARDEN

0200 PM     TSTM WND DMG     MOUNDSVILLE             39.92N  80.74W
05/01/2017                   MARSHALL           WV   PUBLIC

            TREES DOWN

0200 PM     NON-TSTM WND GST 2 WNW COLUMBIANA        40.90N  80.72W
05/01/2017  M48 MPH          COLUMBIANA         OH   OHDOT

0201 PM     NON-TSTM WND GST 3 S WESTOVER            39.58N  79.98W
05/01/2017  M51 MPH          MONONGALIA         WV   WVDOT

0201 PM     NON-TSTM WND GST 4 W THOMAS              39.15N  79.57W
05/01/2017  M46 MPH          TUCKER             WV   WVDOT

0205 PM     TSTM WND DMG     1 W HERMITAGE           41.23N  80.46W
05/01/2017                   MERCER             PA   TRAINED SPOTTER

            LARGE TREE DOWN ON A APARTMENT BUILDING

0213 PM     TSTM WND DMG     FLORENCE                40.44N  80.44W
05/01/2017                   WASHINGTON         PA   911 CALL CENTER

            MANY LARGE TREES DOWN

0225 PM     TSTM WND DMG     1 SSW BUDAVILLE         40.14N  80.47W
05/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            MULTIPLE TREES DOWN

0225 PM     NON-TSTM WND GST 2 NNW FERNWAY           40.74N  80.14W
05/01/2017  M42 MPH          BUTLER             PA   MESONET

0226 PM     NON-TSTM WND GST AMBRIDGE                40.60N  80.23W
05/01/2017  M43 MPH          BEAVER             PA   MESONET

0231 PM     NON-TSTM WND GST PITTSBURGH INTERNATIONA 40.49N  80.23W
05/01/2017  M54 MPH          ALLEGHENY          PA   ASOS

0234 PM     NON-TSTM WND GST 6 NE CLYMER             40.73N  78.92W
05/01/2017  M42 MPH          INDIANA            PA   MESONET

0235 PM     NON-TSTM WND GST INDIANA AIRPORT         40.63N  79.10W
05/01/2017  M40 MPH          INDIANA            PA   AWOS

0235 PM     NON-TSTM WND GST WASHINGTON COUNTY AIRPO 40.14N  80.29W
05/01/2017  M47 MPH          WASHINGTON         PA   AWOS

0236 PM     TSTM WND GST     3 N GROVE CITY          41.20N  80.09W
05/01/2017  M62 MPH          MERCER             PA   TRAINED SPOTTER

            MEASURED ON DAVIS ANEMOMETER

0240 PM     TSTM WND DMG     2 SE BUTLER             40.84N  79.87W
05/01/2017                   BUTLER             PA   TRAINED SPOTTER

            LARGE BRANCHES GREATER THAN 2 INCHES DOWN

0247 PM     TSTM WND DMG     1 S CASTLE SHANNON      40.35N  80.02W
05/01/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            LARGE LIMB REPORTED DOWN ALONG ROBERTS DRIVE

0248 PM     TSTM WND DMG     JEFFERSON               40.29N  79.93W
05/01/2017                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREE DOWN ON HOUSE...PAYNE HILL ROAD.

0250 PM     TSTM WND DMG     WHITEHALL               40.36N  79.99W
05/01/2017                   ALLEGHENY          PA   COUNTY OFFICIAL

            STILLEY ROAD CLOSED DUE TO POWER LINES...BETWEEN RT 51
            AND PROSPECT ROAD.

0250 PM     TSTM WND DMG     BETHEL PARK             40.32N  80.04W
05/01/2017                   ALLEGHENY          PA   SOCIAL MEDIA

            TREE LIMBS DOWN

0255 PM     TSTM WND DMG     BALDWIN                 40.36N  79.97W
05/01/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            POWER LINES DOWN

0255 PM     NON-TSTM WND GST BUTLER                  40.78N  79.95W
05/01/2017  M41 MPH          BUTLER             PA   AWOS

0256 PM     NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N  79.93W
05/01/2017  M56 MPH          ALLEGHENY          PA   ASOS

0257 PM     NON-TSTM WND GST 6 NE CLYMER             40.73N  78.92W
05/01/2017  M44 MPH          INDIANA            PA   MESONET

0300 PM     NON-TSTM WND DMG GREENSBURG              40.31N  79.54W
05/01/2017                   WESTMORELAND       PA   COUNTY OFFICIAL

            TREES DOWN IN MT PLEASANT TWP... ROSTRAVERTWP. WIIRES
            DOWN SEWICKLEY AND MT PLEASANT TWP.

0316 PM     TSTM WND DMG     WORTHINGTON             40.84N  79.63W
05/01/2017                   ARMSTRONG          PA   911 CALL CENTER

            SEVERAL TREES DOWN

0316 PM     TSTM WND DMG     5 ENE FREEPORT          40.70N  79.60W
05/01/2017                   ARMSTRONG          PA   911 CALL CENTER

            TREES DOWN

0320 PM     NON-TSTM WND GST GARRETT AIRPORT         39.58N  79.34W
05/01/2017  M40 MPH          GARRETT            MD   AWOS

0332 PM     NON-TSTM WND GST 6 NE CLYMER             40.73N  78.92W
05/01/2017  M47 MPH          INDIANA            PA   MESONET

0342 PM     HAIL             MARIENVILLE             41.45N  79.08W
05/01/2017  M1.50 INCH       FOREST             PA   TRAINED SPOTTER

0343 PM     TSTM WND GST     1 W LAWSON HEIGHTS      40.29N  79.41W
05/01/2017  M66 MPH          WESTMORELAND       PA   AWOS

            MEASRED AT LBE AIRPORT

0346 PM     NON-TSTM WND GST 4 W THOMAS              39.15N  79.57W
05/01/2017  M48 MPH          TUCKER             WV   WVDOT

0350 PM     NON-TSTM WND GST LATROBE AIRPORT         40.29N  79.41W
05/01/2017  M53 MPH          WESTMORELAND       PA   AWOS

0400 PM     NON-TSTM WND DMG KINGWOOD                39.47N  79.68W
05/01/2017                   PRESTON            WV   COUNTY OFFICIAL

            VARIOUS REPORTS OF DOWNED TREES AROUND COUNTY FROM NON
            THUNDERSTORM GUSTS.

0400 PM     TSTM WND DMG     PUNXSUTAWNEY            40.94N  78.98W
05/01/2017                   JEFFERSON          PA   COUNTY OFFICIAL

            MULTIPLE TREES DOWN IN BROOKVILLE... PUNXSUTAWNEY...
            YOUNG TWP... BARNETT.

0404 PM     TSTM WND GST     10 E BROOKVILLE         41.18N  78.90W
05/01/2017  M61 MPH          JEFFERSON          PA   ASOS

            RECORDED AT DUJ AIRPORT

0404 PM     NON-TSTM WND GST DUBOIS AIRPORT          41.18N  78.90W
05/01/2017  M61 MPH          JEFFERSON          PA   ASOS

&&

EVENT NUMBER PBZ1701380 PBZ1701381 PBZ1701364 PBZ1701382 PBZ1701383
PBZ1701384 PBZ1701385 PBZ1701386 PBZ1701387 PBZ1701365 PBZ1701367
PBZ1701366 PBZ1701370 PBZ1701388 PBZ1701389 PBZ1701390 PBZ1701409
PBZ1701368 PBZ1701371 PBZ1701391 PBZ1701392 PBZ1701393 PBZ1701394
PBZ1701395 PBZ1701396 PBZ1701369 PBZ1701418 PBZ1701375 PBZ1701397
PBZ1701398 PBZ1701404 PBZ1701400 PBZ1701401 PBZ1701402 PBZ1701403
PBZ1701373 PBZ1701419 PBZ1701420 PBZ1701405 PBZ1701406 PBZ1701399
PBZ1701411 PBZ1701421 PBZ1701422 PBZ1701408 PBZ1701410 PBZ1701407
PBZ1701423

XX
Local storm report, May 1, 3:28 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     7 ESE MARION CENTER     40.73N  78.92W
05/01/2017  M60 MPH          INDIANA            PA   MESONET

&&

EVENT NUMBER PBZ1701424

07
Local storm report, May 1, 3:42 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     KNOX                    41.23N  79.54W
05/01/2017                   CLARION            PA   911 CALL CENTER

            TREES DOWN

0319 PM     TSTM WND DMG     FRYBURG                 41.35N  79.45W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0319 PM     TSTM WND DMG     SHIPPENVILLE            41.25N  79.46W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0325 PM     TSTM WND DMG     STRATTANVILLE           41.20N  79.33W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0342 PM     TSTM WND DMG     PIGEON                  41.53N  79.05W
05/01/2017                   FOREST             PA   911 CALL CENTER

            NUMEROUS TREES DOWN

&&

EVENT NUMBER PBZ1701425
EVENT NUMBER PBZ1701426
EVENT NUMBER PBZ1701427
EVENT NUMBER PBZ1701428
EVENT NUMBER PBZ1701429

98
Special weather statement, May 1, 3:43 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
443 PM EDT MON MAY 1 2017

MDZ001-PAZ076-WVZ021-509>514-012200-
Garrett-Fayette Ridges-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Eastern Tucker-Marion-Monongalia-Western
Tucker-Preston-
443 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN FAYETTE...EASTERN MONONGALIA...
TUCKER...PRESTON AND EAST CENTRAL MARION COUNTIES...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westover to 6 miles east of Philippi
to near Belington to 9 miles west of Mill Creek. Movement was
northeast at 70 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Morgantown...                     Westover...
Kingwood...                       Mountain Lake Park...
Oakland...                        Star City...
Parsons...                        Terra Alta...
Davis...                          Thomas...
Rowlesburg...                     Bittinger...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 30.

  Interstate 68 in West Virginia between mile markers 1 and 32.

  Interstate 79 in West Virginia between mile markers 144 and 154.

LAT...LON 3904 7978 3913 7984 3924 7981 3930 7989
      3943 7989 3945 7994 3942 8001 3965 8003
      3983 7938 3979 7935 3978 7939 3972 7939
      3972 7893 3943 7911 3921 7949 3918 7947
      3919 7929 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 2042Z 241DEG 60KT 3959 8001 3915 7992 3895 7998 3875
8015

24
Local storm report, May 1, 4:04 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     FAIRMONT                39.94N  79.44W
05/01/2017                   FAYETTE            PA   TRAINED SPOTTER

            LARGE TREE AND LARGE LIMBS GREATER THAN 2 INCHES DOWN.

&&

EVENT NUMBER PBZ1701430

15

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
May 1, 4:14 PM EST
Where
Garrett County, 0.87 mi SE of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.410, -79.410

A trained spotter reported a 60mph wind gust in Oakland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696427.